Alabama, 2011

Hail and Damaging Winds in Alabama, June 2 to 5, 2011

June 2 to 5, 2011 · NWS BMX · 5 events in 3 counties and zones

A warm and unstable air mass, and weak stationary front just to Alabama's north, caused several days of isolated to scattered showers and thunderstorms. A few of these storms produced large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass, and weak stationary front just to Alabama's north, caused several days of isolated to scattered showers and thunderstorms. A few of these storms produced large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 2, 2:55 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 2, 2:55 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CDT THU JUN 2 2011

.DISCUSSION...

HIGH TEMPERATURES CONTINUE TO SOAR UNDER FAIRLY INTENSE RIDGING...
BOTH AT THE SURFACE AND ALOFT.  THE PROBLEM IS...THIS REALLY DOES
NOT LOOK TO CHANGE MUCH FOR THE NEXT 4-5 DAYS.  TEMPERATURES SHOULD
REMAIN IN THE MIDDLE TO UPPER 90S...WITH SPOTTY TRIPLE DIGITS INTO
THE WEEKEND. WE WILL HAVE TO WATCH TWO THINGS THROUGH THE FORECAST
PERIOD. THE GFS SOLUTION SUGGESTS WE WILL BE PUT UNDER THE EASTERN
PERIPHERY OF THE RIDGE STARTING TOMORROW. THIS WOULD ALLOW FOR A
NUMBER OF INVERTED TROUGHS TO MOVE NORTH TO SOUTH INTO THE
SOUTHEAST UNITED STATES...INCREASING RAIN CHANCES FOR EASTERN
PORTIONS OF THE AREA. WILL HANG ON TO THE CURRENT POPS AT THIS
POINT BECAUSE THE EURO CONTINUES TO SHOW HIGH PRESSURE DOMINANCE
THROUGH THE MIDDLE OF NEXT WEEK. THE SECOND THING TO WATCH WILL BE
THE END OF NEXT WEEK AS THE EURO SOLUTION PERSISTS IN DEVELOPING A
SURFACE REFLECTION IN SOUTHERN PORTIONS OF THE GULF OF MEXICO. IT
STILL IS NOT SURE HOW TO HANDLE IT ONCE IT DOES DEVELOP...BUT
THERE IS ONE OUT THERE NONETHELESS.

THAT'S IT IN A NUTSHELL.  RAIN CHANCES REMAIN VERY LOW AND
TEMPERATURES REMAIN VERY HIGH.  WILL HAVE TO MONITOR FOR THE
NECESSITY OF ISSUING A HEAT ADVISORY IN THE NEXT DAY OR TWO...AS
OUR ISSUANCE CRITERIA DOES TAKE INTO EFFECT OVERNIGHT LOWS AS WELL.

27

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HRS AS HIGH PRESSURE
REMAINS THE DOMINANT WEATHER FEATURE. WINDS WILL BE VARIABLE AT MOST
LOCATIONS THIS AFTERNOON...BETWEEN 4-7KTS. DEVELOPING SCT CU FIELD
WILL DISSIPATE WITH SUNSET AND WINDS WILL DIMINISH. LIGHT PATCHY FOG
IS POSSIBLE EARLY FRIDAY MORNING...BUT FEEL THE PREDOMINANT WILL
FEATURE WILL BE HAZE...WHICH IS EXPECTED TO CONTINUE TOMORROW.

THERE IS AN ISOLATED CHANCE OF A THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. ALTHOUGH CHANCES ARE VERY LOW OF ANY ONE LOCATION
RECEIVING RAINFALL...THE BEST CHANCE IS ACROSS THE EAST. CHANCES ARE
TOO LOW TO INCLUDE AT ANY TERMINAL AT THIS TIME.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  96  66  94  69 /  10  10  10   0   0
ANNISTON    69  97  69  95  70 /  10  10  10  10   0
BIRMINGHAM  73  98  72  97  72 /  10  10  10  10   0
TUSCALOOSA  70  98  71  97  71 /  10  10  10  10   0
CALERA      73  97  72  96  72 /  10  10  10  10   0
AUBURN      70  99  70  94  72 /  10  20  20  10  10
MONTGOMERY  71  99  73  98  74 /  10  20  20  10  10
TROY        69  98  70  97  72 /   0  20  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

27/14
Hazardous weather outlook, Jun 2, 1:02 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
202 PM CDT THU JUN 2 2011

ALZ011>015-017>050-031900-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
202 PM CDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 3:09 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT THU JUN 2 2011

ALZ048-022145-
RUSSELL AL-
409 PM CDT THU JUN 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 445 PM
CDT...

AT 404 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHWEST OF FORT BENNING SOUTH...MOVING
SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RUSSELL COUNTY SPORTS COMPLEX...
  SEALE...
  HATCHECHUBBE...
  RUTHERFORD...

&&

LAT...LON 3209 8521 3215 8527 3215 8533 3227 8541
      3243 8500 3239 8497 3236 8498 3234 8500
      3233 8500 3231 8494 3227 8490
TIME...MOT...LOC 2109Z 060DEG 14KT 3231 8504

17/KLAWS
Special weather statement, Jun 2, 3:48 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT THU JUN 2 2011

ALZ048-050-022215-
BARBOUR AL-RUSSELL AL-
448 PM CDT THU JUN 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL AND NORTHERN
BARBOUR COUNTIES UNTIL 515 PM CDT...

AT 445 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHWEST OF SEALE...OR 10 MILES EAST OF
HURTSBORO...MOVING SOUTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HURTSBORO...
  SPRING HILL...
  RUTHERFORD...

&&

LAT...LON 3201 8532 3214 8542 3214 8541 3215 8542
      3216 8543 3223 8543 3236 8523 3222 8510
TIME...MOT...LOC 2148Z 053DEG 16KT 3224 8525

17/KLAWS
Special weather statement, Jun 2, 4:29 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT THU JUN 2 2011

ALZ023-022300-
TUSCALOOSA AL-
529 PM CDT THU JUN 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA COUNTY UNTIL
600 PM CDT...

AT 526 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MCFARLAND MALL...OR 8 MILES SOUTH OF TUSCALOOSA...
MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MAXWELL...
  FOSTERS BOAT LANDING...
  HULL...
  FOSTERS...
  MOUND STATE PARK...

&&

LAT...LON 3325 8755 3310 8743 3300 8758 3300 8769
      3314 8780
TIME...MOT...LOC 2229Z 057DEG 4KT 3313 8758

17/KLAWS

The radar

The Birmingham radar (KBMX), 72 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Tuscaloosa

When
June 2, 4:35 PM CST
Where
Tuscaloosa County, 0.58 mi E of Taylorville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.150, -87.540

Thunderstorm Wind, Tuscaloosa

When
June 2, 4:35 PM CST
Where
Tuscaloosa County, 1.35 mi WSW of Taylorville
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.140, -87.570

Two small trees were blown down, one of which fell onto a power line.

Thunderstorm Wind, Fayette

When
June 5, 3:00 PM CST
Where
Fayette County, 0.5 mi NE of Rossland City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.686, -87.764

A few trees were blown down near the intersection of AL-18 and CR-81, near Fayette.

Hail, Tuscaloosa

When
June 5, 3:47 PM CST
Where
Tuscaloosa County, 3.5 mi N of Samantha
Measured
1.25 in hail
Reported by
Public
Coordinates
33.470, -87.630

Hail, Tallapoosa

When
June 5, 5:45 PM CST
Where
Tallapoosa County, 1.5 mi SSW of Barnesville
Measured
1.5 in hail
Reported by
State Official
Coordinates
32.680, -85.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327096, 327097, 327099, 327102, 327103.